Is it safe to mix sleeping pills with opiates?

Is it safe to mix sleeping pills with opiates?

 

Sleeping Pills

 

Mixing prescription medications is a common problem, and many people are unaware of just how dangerous it can be.

While there is often an assumption that medications given by prescription are safe, the reality is that combining different types of drugs can cause many health issues and even put an individual’s life at risk.

One particular combination that is particularly risky is using sleeping pills with opiate painkillers.

On their own, these medicines have certain risks; however, in combination, the physical and mental effects of these drugs are magnified, which can lead to some extreme physical reactions.

 

 

ALSO READ: Dangers of over the counter drugs

 

 

 

Is it safe to mix sleeping pills with opiates?

 

 

Combining Opiates with Sleep

There are lots of reasons a person might mix opiate medications with sleeping pills.

The first may simply be that the person is prescribed these two separate medicines, either by different doctors or pharmacies.

 

The prescribing doctor being unaware of the interaction potential of these medications.

 

In this case, the individual might take both substances because there was no information provided about the risk of doing so.

Other individuals may purposefully use these medicines together.

One reason would be to enhance the sleep support of the sleeping pill through the sedative effect of the opiate.

In other words, if the sleeping pill doesn’t seem to be working well enough.

The individual might try adding the opiate as a way to self-treat insomnia rather than checking with a doctor for other options.

The other possibility is that the person is trying to enhance the high of an opiate that is being abused by adding a hypnotic or sedative sleep aid.

This is a sign of substance abuse or addiction;

it is important to help the person get treatment in this case, as the behavior might otherwise continue and result in the severe effects of combining these two medications.

 

 

Physical and Mental Effects of Sleeping Pills

Most obviously, sleeping pills are sedative medications intended to help people fall asleep and stay asleep.

 

There are numerous types of medicines used as sleep aids as described by Sleep.org, including:

 

  • Over-the-counter medications like ZzzQuil
  • Hypnotic sleep aids like Ambien and Lunesta
  • Benzodiazepines like flurazepam (Dalmane) and triazolam (Halcion)
  • Antidepressants
  • Antihistamines

 

 

Most of these medicines work by helping the person become sleepy and slowing activity in the brain in one way or another.

 

As a result, and as would be expected.

The main physical and mental effects of these medications have to do with drowsiness, slowed mental and physical responses and reflexes, decreased cognitive function, and mental fogginess.

 

 

What Opiates Do in the Body

Opiates, on the other hand, are mainly used to interrupt the body’s pain response.

 

Bonding with opiate receptors in the brain; and giving relief from acute or chronic injury or illness that causes pain.

 

Some of these medicines are also used to stay ahead of the pain of surgery.

 

While their main action is on completely different parts of the brain compared to sleep aids; they can also promote a feeling of drowsiness.

 

They have the following general side effects, as described by an article from Pain Physician:

  • Slowed breathing and heart rate
  • Confusion or inability to focus
  • Loss of coordination
  • Nausea, vomiting, or other digestive upset
  • Muscular discomfort
  • Constipation

 

Opiates also carry a high risk of addiction and overdose potential that can quickly become fatal if prompt medical intervention is not provided.

 

 

ALSO READ: February, flowers and sex: Get chocolates but rethink sex pills

 

 

 

 

Is it safe to mix sleeping pills with opiates?

 

 

 

Side Effects of Combining Sleeping Pills and Opiates

Because sleep aids and opiates act on the body in the same general way.

 

That is, through central nervous system depression that slows messages and responses from the brain

Taking them together can amplify these symptoms, creating a higher risk of overdose injury or death.

As described by an article from Stanford Medicine, this combination of opiates and sleep aids; particularly benzodiazepines, can result in a higher risk of hospitalization or emergency room visits for overdose.

That is because of the dangers of using these drugs in combination; which can lead to long-term health risks or more immediate problems.

 

Overdose Dangers

 

The chief danger of using opiates with sleep aids is the high risk of an overdose response.

This mainly results from the fact that both substances reduce the rate of breathing.

If they are then used in combination, it may be enough to stop the person’s breathing altogether; leading to the need for emergency intervention.

This is most likely to happen with strong sedatives like benzos; but hypnotics and other types of sleeping pills can have a similar effect.

As such, overdose is the highest risk that arises when combining these medications.

Painkiller overdose was implicated in 47,000 deaths in 2014.

The Cenand the Centers for Disease Control and Prevention report that more than 6 in 10 drug overdose deaths involve at least an opioid.

However, overdose death is not the only risk.

There is also potential for long-term injury or other disorders that can result from using opiates with sleeping pills.

About The Author

Lilian Osigwe

Osigweh Lilian Oluchi is a graduate of the University of Lagos where she obtained a B.A (Hons) in English, Masters in Public and International affairs (MPIA). Currently works with 1stnews as a Database Manager / Writer. lilian.osigweh@1stnews.com

Related posts

Leave a Reply

Your email address will not be published. Required fields are marked *